Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 247, NWS Sioux Falls, SD

June 18, 2001Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2001, 3:09 AM CDT for Beadle County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 3:09 AM CDT (08:09 UTC)
Expired
Jun 18, 2001, 4:00 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:30 AM CDTHail 0.75Broadland, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KFSD 180809
SVRFSD
SDC005-180900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 400 AM CDT

* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WOLSEY...OR ABOUT 16 MILES
  NORTHWEST OF HURON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROADLAND AROUND 315 AM CDT
  HURON AROUND 325 AM CDT
  CAVOUR AROUND 340 AM CDT
  YALE AROUND 345 AM CDT

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN BEADLE COUNTY.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4454 9864 4436 9860 4435 9790 4466 9791

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 AM CDT, 35 minutes earlier.

Area forecast discussion, Jun 18, 2:34 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT SUN JUN 17 2001

SLS FOR SVR TSTM WATCH 439 AND 441 ISSUED IN FIRST TWO HOURS OF THE
SHIFT. BOTH ETA AND AVN SUGGEST THAT AFT THIS MRNGS SVR WEATHER
PASSES...TIMING OF LO/FRONT WILL BE CRITICAL TODAY/THIS EVENING WITH
POPS...POSITION...AND SVR WX RISK. ETA SLOWER THAN AVN...AND IF ONE
WERE TO FOLLOW ETA QUITE A BIT OF SD WOULD BE A CONCERN FOR MDT RISK
OF SVR WX THIS AFTN. HOWEVER...PAST WEEK OR SO TIMING OF AVN HAS
BEEN MUCH BETTER AND PREFER TO CENTER THE FCST OF SVR WX THREAT FOR
SW MN AND NW IA.  MDLS SUGGEST MOISTURE WILL BE SOMEWHAT LACKING AS
DRY AIR AT THE MID LEVELS ENTERS THE CWA WITH SW FLOW...ESPECIALLY
FOR SWRN CWA. WILL LIKELY GO HIR POPS N OF I-90 AND SERN SERN CWA.
FOR REST OF THE CWA...CAP AND BAD TIMING OF CONVERGENCE WILL LIKELY
ONLY PUT A 20 POP FOR THE AFTN AND/OR EVE.

WITH MDT RISK BY SPC...IF TIME ALLOWS WILL ISSUE A SVR WX OUTLOOK
AROUND 4 TO 5 AM.  HOWEVER...WITH A LEAN TOWARD AVN SOLN HAVE OPTED
TO ONLY INCLUDE ONLY SW MN/NW IA IN THE OUTLOOK ATTM. THE DAY CREW
CAN TAKE ANOTHER LOOK AT FINE TUNE WITH THE 11 AM SIG WX OUTLOOK.

FOR LATER PERIODS...WILL NOT MAKE TOO MANY DRAMATIC CHANGES AS TIME
A LIMITED RESOURCE TONIGHT. TIME TO GO WITH SVR WX IN THE CWA.
DEJA VU.

.FSD...NONE

B RUBY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:39 AM CDTSevere Thunderstorm WarningFSDBeadle36 min
Jun 18, 4:29 AM CDTSevere Thunderstorm WarningFSDLake, Miner31 min
Jun 18, 4:38 AM CDTSevere Thunderstorm WarningFSDKingsbury22 min
Jun 18, 4:51 AM CDTSevere Thunderstorm WarningFSDBrookings39 min
Jun 18, 5:24 AM CDTSevere Thunderstorm WarningFSDBrookings66 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.